Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Paducah, KY

January 23, 2012Pike County, Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2012, 12:33 AM EST for Pike County, Spencer County, Warrick County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2012, 12:33 AM EST (05:33 UTC)
Expired
Jan 23, 2012, 1:00 AM EST
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Pike County, IN, Spencer County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 12:43 AM ESTTSTM WND GST 58Chandler, IN
Jan 23, 12:48 AM ESTTSTM WND GST 58Chandler, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 8:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KPAH 230533
SVRPAH
INC125-147-173-230600-
/O.NEW.KPAH.SV.W.0020.120123T0533Z-120123T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1133 PM CST SUN JAN 22 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN SOUTHWEST INDIANA...
  NORTHERN SPENCER COUNTY IN SOUTHWEST INDIANA...
  WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL MIDNIGHT CST.

* AT 1131 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LYNNVILLE TO NEWBURGH...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BOONVILLE...FOLSOMVILLE...DALE...SANTA CLAUS...TENNYSON AND
  GENTRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3815 8679 3792 8736 3794 8740 3820 8734
      3820 8732 3830 8731 3835 8706 3821 8706
      3821 8678
TIME...MOT...LOC 0533Z 254DEG 43KT 3822 8727 3793 8734
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
126 
WWUS53 KPAH 230553
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CST SUN JAN 22 2012

INC125-230602-
/O.CAN.KPAH.SV.W.0020.000000T0000Z-120123T0600Z/
PIKE IN-
1153 PM CST SUN JAN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
SOUTHWEST INDIANA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3815 8679 3796 8727 3823 8715 3823 8706
      3821 8706 3821 8678
TIME...MOT...LOC 0552Z 254DEG 43KT 3821 8700 3803 8708

$$

INC147-173-230600-
/O.CON.KPAH.SV.W.0020.000000T0000Z-120123T0600Z/
SPENCER IN-WARRICK IN-
1153 PM CST SUN JAN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WARRICK AND NORTHERN SPENCER COUNTIES IN SOUTHWEST INDIANA UNTIL
MIDNIGHT CST...

AT 1149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DALE TO 8 MILES SOUTH OF FOLSOMVILLE...MOVING EAST AT 50 MPH.

IN ADDITION...AT 1130 PM...60 MPH WINDS WERE REPORTED BY A SPOTTER 
IN CHANDLER WITH THESE STORMS.

LAT...LON 3815 8679 3796 8727 3823 8715 3823 8706
      3821 8706 3821 8678
TIME...MOT...LOC 0552Z 254DEG 43KT 3821 8700 3803 8708
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 5:45 PM EST, 6 hours 48 minutes earlier.

Area forecast discussion, Jan 22, 5:45 PM EST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST SUN JAN 22 2012

A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS.

AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT
SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL
AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT
THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH
MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO
MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE
WIDESPREAD.

LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE
AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR
WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF
THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME
TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP
QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE
50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND
COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY
LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND
INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN
FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE
WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG
THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED
OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL.

MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST
/SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD
END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING.

SHOULD BE A BREAK IN THE PRECIP  MON AND TUE WITH TEMPS IN THE 40S
AND 50S.

HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY
ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN.
THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE
WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR
NORTH OF THE LOW.

&&

.AVIATION...
VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND
LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE
VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT.
UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR
VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES
UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS
EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3
HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS
WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND
WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP
KPAH TO KOWB REGIONS.

WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT
Hazardous weather outlook, Jan 22, 1:16 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST SUN JAN 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1216 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST
OF THE REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A
VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED
WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS.

RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD
BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND
FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT
AND 3AM.

DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME
SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER
TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE
DETAILS ON THIS UPCOMING OVERNIGHT EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.

In the hours before

Local storm report, Jan 23, 12:16 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1116 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND GST     5 E MURRAY              36.61N 88.23W
01/22/2012  M60 MPH          CALLOWAY           KY   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED WITH THIS STORM.

&&

SMITTY
Special weather statement, Jan 23, 12:18 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST SUN JAN 22 2012

INZ081-082-085>088-KYZ008>022-230630-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
1118 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST INDIANA AND
WEST KENTUCKY THROUGH 1215 AM...

AT 1115 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
PRINCETON INDIANA TO MURRAY KENTUCKY. INDIVIDUAL STORMS WERE
MOVING NORTHEAST AROUND 65 MPH...WITH THE OVERALL LINE MOVING EAST
AROUND 30 MPH. SCATTERED STORMS CONTINUED TO DEVELOP OUT AHEAD OF
THE MAIN LINE.

THE STRONGEST STORMS WITHIN THE ACTIVITY THROUGH 1215 AM WILL BE
CAPABLE OF WIND GUSTS 50 TO 60 MPH...AND PEA TO DIME SIZE HAIL AS
THE ACTIVITY SPREADS ACROSS THE AREA.

THE ENVIRONMENT REMAINS FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS...CAPABLE OF LARGER HAIL...WINDS IN EXCESS OF 60
MPH...AND POSSIBLY A BRIEF TORNADO OR TWO. AS A RESULT...A TORNADO
WATCH REMAINS IN EFFECT UNTIL 2 AM FOR EASTERN THIRD OF THE QUAD
STATE REGION. BRIEF TORRENTIAL RAINFALL MAY ALSO PRODUCE LOCAL
WATER PROBLEMS FOR A SHORT TIME.

STAY TUNED FOR LATER STATEMENTS AND WARNINGS VIA NOAA WEATHER
RADIO OR LOCAL MEDIA.

JP
Local storm report, Jan 23, 12:22 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     EQUALITY                37.74N 88.34W
01/22/2012  M60 MPH          GALLATIN           IL   PUBLIC

            LATE REPORT.

&&

SMITTY
Local storm report, Jan 23, 12:28 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
01/22/2012  M48 MPH          VANDERBURGH        IN   ASOS

            MEASURED AT THE REGIONAL AIRPORT.

&&

SMITTY
Local storm report, Jan 23, 12:31 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
01/22/2012  M51 MPH          WARRICK            IN   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jan 23, 12:32 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     PETERSBURG              38.49N 87.28W
01/22/2012  M50 MPH          PIKE               IN   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:40 PM ESTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick3 hr
Jan 22, 11:47 PM ESTSevere Thunderstorm WarningPAHGibson, Posey28 min
Jan 23, 12:11 AM ESTSevere Thunderstorm WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick34 min
Jan 23, 12:30 AM ESTSevere Thunderstorm WarningPAHSpencer45 min
Jan 23, 11:50 AM ESTRiver Flood WarningPAHGibson, Posey16 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.